Maryland, 2003Damaging Winds and Lightning Strike in Maryland, July 12, 2003
July 12, 2003 · NWS LWX · 5 events in 4 counties and zones
Thunderstorms with frequent lightning and high winds moved through North Central Maryland during the evening of the 12th. In Frederick County, lightning struck a barn near Walkersville.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms with frequent lightning and high winds moved through North Central Maryland during the evening of the 12th. In Frederick County, lightning struck a barn near Walkersville. A mother in her 30s and her daughter, age 11, inside the barn were knocked down by the bolt which apparently traveled inside the building along metal structure supports. They were taken to a local hospital for observation and were released a short time later. In addition, high winds downed trees in Libertytown, Wolfsville, and Meyersville. Marble sized hail was reported in Mt. Airy. In Carroll County, trees and power lines were downed in Finksburg. In Baltimore County, several trees and power lines were downed across the central and northern portion of the county. In Harford County, widespread tree and power line damage was reported across the eastern portion of the county. The hardest hit areas included Churchville and near the Conowingo Dam.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 12, 2:15 PM EST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 12, 2:15 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
315 PM EDT SAT JUL 12 2003
.EARLY PERIODS...
S/WV...ALTHO WKNG...PROGGED BY MM5/RGEM TO SLIDE THRU CWFA THIS
EVNG. QUITE A BIT OF CONVECTION IN OHIO VLY ATTM. ALTHO IT WL BE ON
THE WANE W/ LOSS OF DIURNAL HTG...STILL SHUD BE A LTL CROSSING THE
HILLS. AREA FVRBLY SITUATED IN RRQ OF UPR JET. DONT THINK ACTVTY WL
LAST MUCH PAST MIDNGT.
DIGGING IMPULSE SWINGING THRU BASE OF TROF TO PASS S OF AREA TMRW.
RGEM DEPICT JUICY QPF POISED JST SE OF CWFA. PRVS FCST LEFT INTACT.
AMS TO THE NW SHUD BE DRIER/MORE STBL W/ BLDG SFC HIPRES.
W/ NO MOS TO COMPARE AGAINST...NOT WILLING TO MAKE WHOLESCALE CHGS
TO TEMP FCST. HWVR...SINCE DECENT CAA BHND S/WV TNGT...DID SHAVE A
CPL DEG OFF CRRNT MAXT GRID FOR TMRW. MM5 SFC TEMP PLOT UP TO 5 DEG
F COOLER 18Z TMRW THAN 18Z TDA. THIS EDIT LIKELY TO HV NO IMPACT
UPON WORDED ZFP.
HTS
LONG TERM(SUN NGT-SAT)...
UPPER PATTERN GENERALLY REMAINS UNCHANGED THROUGH THE EXTENDED WITH
RIDGE WEST AND TROUGH EAST. WEAK SHORT WAVE MOVING ACROSS THE RAREA
ON MONDAY WARRANT CHANCE POPS ACROSS THE BOARD. MIDLEVEL FLOW
FLATTER TUESDAY. AIRMASS ALSO A LITTLE DRIER ON TUESDAY...SO
EXPECTED ONLY ISOLATED CONVECTION.
ANOTHER COLD FRONT WILL APPROACH THE AREA BY MID WEEK. SLGT CHANCE
POPS WARRANTED WEDNESDAY...AS MOISTURE WILL BE LIMITED. BY
THURSDAY...MOISTURE LEVELS IMPROVES SO WILL CARRY A CHANCE POPS FOR
THURSDAY THROUGH SATURDAY. CPW
.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 12, 11:30 AM EST, 5 hours 10 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-131030-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1230 PM EDT SAT JUL 12 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE POTOMAC
HIGHLANDS LATE THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY IN WESTERN MARYLAND AND
EASTERN WEST VIRGINIA LATER TODAY.
HTS
In the hours before
Special weather statement, Jul 12, 11:27 AM EST, 5 hours 13 minutes before
MDZ002-003-VAZ021-WVZ048>052-054-055-122215-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1227 PM EDT SAT JUL 12 2003
THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EARLY THIS EVENING ACROSS THE POTOMAC HIGHLANDS.
AN UPPER LEVEL DISTURBANCE IN THE OHIO VALLEY HAS RESULTED IN
THUNDERSTORMS ACROSS WEST VIRGINIA AND SOUTHWEST PENNSYLVANIA LATE
THIS MORNING. THESE THUNDERSTORMS WILL MOVE TO THE EAST THIS
AFTERNOON. THUNDERSTORM ACTIVITY WILL RAPIDLY DIMINISH BY SUNSET.
LARGE HAIL...GREATER THAN THREE-QUARTERS OF AN INCH...WILL BE THE
PRIMARY THREAT...ALTHOUGH DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE.
SKYWARN ACTIVATION MAY BECOME NECESSARY LATER TODAY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
HTS
Special weather statement, Jul 12, 3:06 PM EST, 1 hour 34 minutes before
MDZ002-003-WVZ048>051-055-122100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT SAT JUL 12 2003
AT 4:06 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 8
MILES WEST OF WOODLAND...MOVING EAST...SOUTHEAST AT 30 MPH. THIS
STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50
MPH. THE COMMUNITIES OF CUMBERLAND...FROSTBURG...LA
VALE...LONACONING...WESTERNPORT...BAYARD...BERKELEY SPRINGS...FORT
ASHBY...KEYSER WILL BE AFFECTED BY THIS STORM THROUGH 5:00 PM.
THERE IS ALSO ANOTHER STORM EAST OF MORGANTOWN....WHICH WILL AFFECT
MAINLY MINERAL COUNTY AND POSSIBLE SOUTHERN ALLEGANY COUNTY AROUND
5:00 PM. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL.
ROGOWSKI
Special weather statement, Jul 12, 3:40 PM EST, 1 hour before
MDZ002-003-VAZ028-WVZ049>053-122145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
440 PM EDT SAT JUL 12 2003
THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA...HAS BEEN
RECEIVING NUMEROUS REPORTS OF HALF INCH SIZE HAIL WITH SEVERAL
THUNDERSTORMS THAT ARE OCCURRING IN THE FROSTBURG AND CUMBERLAND
AREAS. WE WILL CONTINUE TO MONITOR THESE STORMS...AND RESIDENTS
SHOULD REMAIN ALERT IN CASE A STORM BECOMES SEVERE AND WARNINGS
ARE ISSUED. WE APPRECIATE THE INFORMATION COMING IN FROM OUR
SPOTTERS.
THE SCATTERED THUNDERSTORMS WILL CONTINUE TO TRAVEL A CORRIDOR FROM
NEAR CUMBERLAND...EAST TO THE MARTINSBURG...AND HAGERSTOWN AREA
THROUGH 6:00 PM.
ROGOWSKI
Special weather statement, Jul 12, 4:03 PM EST, 37 minutes before
DCZ001-MDZ009>011-013-014-122200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
503 PM EDT SAT JUL 12 2003
AT 503 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
KENSINGTON...MOVING EAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF
BETHESDA...BROOKLYN PARK...CALVERTON...CHEVY
CHASE...COLESVILLE...COLLEGE PARK...FORT MEADE...GLEN
BURNIE...GREENBELT...HILLANDALE...LANGLEY
PARK...LAUREL...ODENTON...PUMPHREY...ROCKVILLE...SEVERNA
PARK...TAKOMA PARK AND WHITE OAK WILL BE AFFECTED BY THIS STORM
THROUGH 6:00 PM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE WARNINGS ARE ISSUED.
ROGOWSKI
Thunderstorm Wind, Frederick
- When
- July 12, 4:40 PM EST to 5:10 PM EST
- Where
- Frederick County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 39.500, -76.900
Trees were downed in Libertytown, Wolfsville, and Myersville.
Lightning, Frederick
- When
- July 12, 5:00 PM EST
- Where
- Frederick County, Walkersville
- Injuries
- 2 direct, 0 indirect
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.467, -77.383
A mother and child inside a barn were injured by a lightning strike. The time was estimated.
Thunderstorm Wind, Carroll
- When
- July 12, 5:30 PM EST
- Where
- Carroll County, Finksburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.667, -76.700
Trees and power lines were downed.
Thunderstorm Wind, Baltimore
- When
- July 12, 5:45 PM EST to 6:00 PM EST
- Where
- Baltimore County, North Portion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 39.600, -76.200
Many trees and power lines were downed.
Thunderstorm Wind, Harford
- When
- July 12, 6:10 PM EST to 6:20 PM EST
- Where
- Harford County, East Portion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.536, -76.299 (the zone’s center; the record gives no point)
Several trees and power lines were downed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in California, July 12, 20031 death · 1 event
- Tornado in North Carolina, July 12, 2003$2.0 million · F1 · 1 event
- Heat in California, July 12 to 13, 200314 injured · 2 events
- Damaging Wind in West Virginia, July 12, 2003$525,000 · 50 kt wind · 1 event
- Flash Flood in West Virginia, July 12, 2003$525,000 · 1 event
- Hail and Damaging Winds in Georgia, July 12, 2003$155,000 · 1 in hail · 7 events
- Hail and Damaging Wind in North Carolina, July 12, 2003$50,000 · 60 kt wind · 2 events
- Damaging Wind in Florida, July 12, 2003$40,000 · 1 event
- Tornado in North Carolina, July 12, 2003$10,000 · F1 · 1 event
- Damaging Wind in Oklahoma, July 12, 2003$20,000 · 61 kt wind · 1 event
- Damaging Wind in Florida, July 12, 2003$18,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Ohio, July 12, 2003$13,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368821, 5368649, 5368822, 5368823, 5368824.